Pennsylvania, 2002

Damaging Wind in Pennsylvania, July 23, 2002

July 23, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 7:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 7:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EDT TUE JUL 23 2002

PRECIP SWATH AHEAD OF COLD FRONT JUST ENTERING CWA...SO WILL UPDATE
MOST ZONES TO INCREASE PRECIP CHANCES AND INTRODUCE MORE SPECIFIC
TIMING. FRONT HAS A GOOD PUSH FROM UPR TROF DIGGING ACROSS CANADA SO
RAIN AREA WILL LIKELY PUSH THROUGH THE NORTH COUNTRY BY EARLY
AFTERNOON AND THROUGH CENTRAL SECTIONS BY MID. ONCE IT DEVELOPS IN
NEPA...CHANCES WILL CONTINUE THROUGH THE PERIOD. ALSO...ABUNDANT
EARLY SUNSHINE HAS BOOSTED TEMPS ACROSS NEPA AND MUCH OF SUSQUEHANNA
REGION VERY CLOSE TO ADVERTISED MAXES...SO WILL INCREASE MAXES.

LTL CHANCE FOR SVR WX IN NY MOST OF NY ZONES...AND EVEN WITH BEST
DESTABILIZATION OVER NEPA...SHEAR FIELDS NOT IMPRESSIVE SO THREAT IS
MARGINAL EVEN THERE. SOUPY AIRMASS REALLY POINTS TO DOWNPOURS AND
LTL IF ANY HAIL.

.BGM...NONE.

BREWSTER

In the hours before

Special weather statement, Jul 23, 9:05 AM EST, 2 hours 10 minutes before
NYZ017-018-036-037-044>046-231500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT TUE JUL 23 2002

...THUNDERSTORM WITH HEAVY RAINFALL AND GUSTY WIND MOVING INTO THE
AREA...

AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR OTISCO MOVING EAST AT 35 MPH. THE THUNDERSTORM
WILL MOVE ALONG ROUTE 20 THE CORRIDOR OVER THE NEXT HOUR.

THE THUNDERSTORM WILL BE NEAR...
CAZENOVIA AROUND 1015 AM.
ERIEVILLE AND WEST EATON AT 1030 AM.
HAMILTON AT 1045 AM.
BROOKFIELD AT 1100 AM.

EXPECT RAINFALL AMOUNTS AROUND AN INCH AND FREQUENT LIGHTNING IN THE
PATH OF THIS STORM. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 23, 9:34 AM EST, 1 hour 41 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT TUE JUL 23 2002

NYZ016-017-023>025-036-044-045-055-056-231530-
BROOME-CAYUGA-CHEMUNG-NGO-CORTLAND-MADISON-SCHUYLER-SENECA-TIOGA-
TOMPKINS-

.NOW...
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM
AURORA TO MECKLENBURG TO HORSEHEADS.....MOVING EAST AT 40 MPH.

THE THUNDERSTORMS WILL STRETCH FROM MORAVIA TO ITHACA...AND VAN
ETTEN AROUND 11 AM. THEN CORTLAND TO NEWARK VALLEY AROUND 1130 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORMS. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
WESTERLY WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 23, 11:11 AM EST, 4 minutes before
NYZ045-056-057-062-PAZ039-040-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 PM EDT TUE JUL 23 2002

...A LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAINFALL MOVING
INTO THE AREA...

AT 1206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS NORTHEAST OF SANFORD TO MONTROSE...MOVING EAST AT
25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SUSQUEHANNA AT 1220 PM.
DEPOSIT AT 1225 PM.
HOP BOTTOM AND GIBSON AT 1230 PM.
WALTON AT 1240 PM.
HANCOCK AT 1255 PM.
DELHI AT 100 PM.
PLEASANT MOUNT AT 105 PM.
EQUINUNK AT 115 PM.
ROSCOE AND MARGARETVILLE AT 135 PM.
CALLICOON AT 140 PM.

EXPECT HEAVY RAINFALL AND WIND GUSTS TO 35 MPH IN THE PATH OF THE
STORMS. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH AND HALF ARE
POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

GILT

The radar

The Binghamton radar (KBGM), 42 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 23, 11:15 AM EST to 11:25 AM EST
Where
Susquehanna County, Montrose
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -75.883

Tree down in Montrose. Tree branches and wires down on car in New Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307536.